Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 122, NWS Jackson, KY

November 19, 2003Martin County, Kentucky

NWS Jackson, KY issued this flash flood warning at Nov 19, 2003, 3:04 PM EST for Martin County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 19, 2003, 3:04 PM EST (20:04 UTC)
Expired
Nov 19, 2003, 6:00 PM EST
In force
3 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Martin County, KY

The radar

The Jackson,KY radar (KJKL), 71 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.1 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 192011
FFWJKL
KYC159-192300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
304 PM EST WED NOV 19 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  MARTIN COUNTY.

* UNTIL 600 PM EST.

AS OF 225 PM...MARTIN COUNTY EMERGENCY MANAGEMENT CONTINUES TO 
REPORT FLASH FLOODING IN PARTS OF MARTIN COUNTY. 1.5 TO 2 FEET OF 
WATER WAS REPORTED OVER HWY 2032 AT PILGRIM. ALONG HWY 1224 FLOOD 
WATERS FROM ROCKHOUSE CREEK IN THE VICINITY OF DAVISPORT HAS CLOSED 
ONE LANE OF THE ROAD.

EXCESSIVE RUNOFF FROM RECENT RAINS WILL CONTINUE TO CAUSE FLASH 
FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE 
HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3784 8264 3772 8257 3780 8243 3796 8255

$$

JP
1 follow-up statement
000 
WGUS73 KJKL 192318
FFSJKL

KYC159-200000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
616 PM EST WED NOV 19 2003

...THE FLASH FLOOD WARNING FOR MARTIN COUNTY HAS BEEN ALLOWED TO
EXPIRE AT 6 PM EST... 

THE PRECIPITATION HAS ENDED ACROSS THE AREA. CALLS TO OFFICIALS IN
THE COUNTY INDICATE THAT THERE IS NO FLOODING AT THIS TIME. HIGH
WATER WILL CONTINUE TO BE A CONCERN FOR A FEW DAYS...BUT THE STREAMS
AND CREEKS ARE BEING CONTAINED WITHIN THEIR BANKS. THEREFORE THE
FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO
STATIONS...AND THE INTERNET FOR FURTHER DETAILS OR UPDATES.

$$
DUSTY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Nov 19, 11:33 AM EST, 3 hours 31 minutes earlier.

Area forecast discussion, Nov 19, 11:33 AM EST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1133 AM EST THU NOV 19 2003

CLEAR WEATHER UNDER INFLUENCE OF HIGH PRESSURE. GRIDS LOOK
GOOD...FCST ON TRACK. ONLY UPDATE IS TO REMOVE MORNING FOG WORDING.

ZONES OUT IN JUST A FEW.

.JKL...NONE

RAY

---------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
---------------------------------------------------------------------

405 AM EST THU NOV 19 2003

08Z SFC ANALYSIS SHOWS HIGH PRESSURE SKIRTING INTO SOUTHERN KENTUCKY
IN THE WAKE OF DEEP LOW PRESSURE NOW CENTERED OFF THE NEW ENGLAND
COAST. THE CLOUDS HAVE CLEARED OUT WITH THE SYSTEM/S EXIT LEAVING
BEHIND JUST A FEW POCKETS OF FOG ALONG THE RIVERS. A DECENT PRESSURE
GRADIENT IS KEEPING THINGS MIXED UP ENOUGH TO PRECLUDE MUCH FOG
FORMATION DESPITE CLEAR SKIES AND OUR VERY DAMP SFC. TEMPERATURES
ARE EXHIBITING A TYPICAL 5 DEGREE...OR SO...HILL TO VALLEY SPLIT.

THE MODELS ARE IN GOOD AGREEMENT THROUGH 42 HOURS AS THEY TAKE THE
EASTERN TROUGH OFF THE MID-ATLANTIC COAST WITH THE GFS RUNNING
QUICKER THAN THE ETA. THE NET RESULT WILL BE FOR EAST KENTUCKY TO
REMAIN ON THE NORTHWEST PORTION OF A BUILDING RIDGE...LOCATED OVER
THE SOUTHEAST. THE REAL IMPETUS FOR THIS RIDGE STRENGTHENING WILL BE
A DEEP...FULL-LATITUDE TROUGH DROPPING INTO THE FOUR CORNERS REGION
BY SATURDAY NIGHT. THE ETA IS SLOWER AND LESS AMPLIFIED WITH THIS
EVOLUTION WHEN COMPARED TO THE GFS. HOWEVER...THEY BOTH AGREE THAT
THIS TROUGH WILL BE A MAJOR FACTOR ON OUR WEATHER THROUGH EARLY NEXT
WEEK. THE GFS BOMBS THIS FEATURE BY MONDAY MORNING...BOTTOMING IT
OUT IN KANSAS BEFORE WRAPPING IT UP AND DRIVING IT TOWARDS LAKE
MICHIGAN...EVENTUALLY LIFTING RIGHT ON OUT OF THIS COUNTRY. MORE
ZONAL FLOW FOLLOWS THIS AS CONDITIONS MODERATE BY MIDWEEK.

SENSIBLE WEATHER WILL BE FAIRLY PLEASANT FOR LATE NOVEMBER AS WE DRY
OUT UNDER FULL SUNSHINE THE NEXT FEW DAYS. THE TEMPERATURES WILL
MODERATE SOME EACH DAY AS THE SFC FEATURES TO THE UPPER TROUGH
CONSOLIDATE OVER THE PLAINS. EXPECT RIDGE TO VALLEY SPLITS THE NEXT
THREE NIGHTS. THIS SYSTEM/S COLD FRONT WILL APPROACH KENTUCKY ON
SUNDAY GIVING US A WARM WEEKEND FOLLOWED QUICKLY BY A WINDY...RAINY
AND COOLER START TO NEXT WEEK. WRAP AROUND LOW CLOUDS LOOK SET TO
INVADE MONDAY NIGHT AND TUESDAY WITH DRIER AND SEASONABLE WEATHER
EXPECTED FOR MIDWEEK.

MOS NUMBERS WERE FAIRLY CLOSE...GENERALLY PREFERRED THE WARMER FWC
TEMPS...BUT FRIDAY NIGHT/S LOWS WERE TOO COOL FROM THE NGM. MET
NUMBERS ARE GOOD FOR TODAY BUT TOO WARM FOR FRIDAY...LOWS LOOKED
GOOD...THOUGH. NIL TO MINIMAL POPS FOR THE NEXT 72 HOURS OR SO.

AS FOR IFPS GRIDS...REPOPULATED WITH MY USUAL PROCEDURE FOR
TEMPS/DEWPOINTS AND WINDS THROUGH 60 HOURS FROM THE MESOETA. HAD TO
TINKER WITH TEMPS MAINLY FOR LOCAL EFFECTS AND WARMER MAX TEMPS
FRIDAY AND SATURDAY. ADJUSTED THE REST OF THE TEMPS TO ADD A LAPSE
RATE FOR TOPO. ALSO RAMPED UP WINDS MORE FOR THE SUNDAY NIGHT...
MONDAY SYSTEM. THE GRIDS WHERE IN GREAT SHAPE WITH ONLY MINOR
ADJUSTMENTS NEEDED.

PRELIMINARY CCF NUMBERS:

LOZ 063/042 068/043 071 000
JKL 061/047 067/048 070 000

GREIF

---------------------------------------------------------------------

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
846 PM EST WED NOV 18 2003

NO CLOUDS WHICH NORMALLY SPELLS GOOD RADIATIONAL COOLING. HOWEVER...
IN THIS CASE...WE STILL HAVE GOOD WINDS WITH 5 TO 10 MPH AND SOME
GUSTS TO 15. THIS SHOULD KEEP A FAIRLY GOOD MIXED LLVL ATMOS SO FOG
IS DOUBTFUL WITH A FEW MINOR EXCEPTIONS IN SOME OF OUR MOST
SHELTERED VALLEYS. THE WIND ALSO SPELLS THE DOOM OF A SIGNIFICANT
RIDGE/VALLEY SPLIT SO WILL MODIFY TO INCLUDE A RANGE BUT NO SPLIT.

THE REST OF THE FCST LOOKS GOOD AND WITH DWPTS RUNNING IN THE LOWER
TO MID 30S EXPECT LOWS TO APPROACH THESE VALUES.

DUSTY
Hazardous weather outlook, Nov 19, 7:15 AM EST, 7 hours 49 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
715 AM EST WED NOV 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL OCCUR TODAY...MAINLY DURING THE LATE
MORNING AND EARLY AFTERNOON. THERE IS A SLIGHT RISK SOME OF THESE
STORMS COULD BE SEVERE...MAINLY ALONG AND SOUTH OF A LINE FROM
WHITLEY CITY...TO CORBIN...TO HYDEN...TO WHITESBURG. THE PRIMARY
THREAT WILL BE HAIL UP TO THE SIZE OF DIMES. ALSO...ISOLATED FLOODING
PROBLEMS CAN NOT BE RULED OUT WHERE THE HEAVIER SHOWERS AND STORMS
PASS...BUT THE RISK OF RAINFALL HEAVY ENOUGH TO CAUSE FLOODING IS
RELATIVELY LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS NOT ANTICIPATED.

HAL

In the hours before

Local storm report, Nov 19, 12:52 PM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1252 PM EST WED NOV 19 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    TOMAHAWK                  KY   FLASH FLOOD
11/19/03   MARTIN                         ROUTE 40 CLOSED DUE TO A
                                          MUDSLIDE AND 1.5 FEET OF
                                          FLOWING WATER. REPORTED BY
                                          EMERGENCY MANAGER.

HYSELL
Local storm report, Nov 19, 2:31 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
231 PM EST WED NOV 19 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM    PILGRIM                   KY   FLASH FLOOD
11/19/03   MARTIN                         HIGHWAY 2032 IS CLOSED DUE
                                          TO 1.5 TO 2 FEET OF WATER
                                          OVER THE ROAD. REPORTED BY
                                          EMERGENCY MANAGER.

0225 PM    DAVISPORT                 KY   FLASH FLOOD
11/19/03   MARTIN                         WATER WAS REPORTED OVER
                                          HIGHWAY 1224, WITH ONE LANE
                                          CLOSED. REPORTED BY
                                          EMERGENCY MANAGER.

HYSELL

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.